Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Cognitive impairment ADHD and long term HIV

Jan 27, 2015

I have been HIV+ for 25 yrs and undetectable for 10yrs. I am a poster child for ADHD and have a family history of Alzheimers. I am 50 year old male in otherwise good health. I am starting to see a marked decline in cognitive functioning. I am forgetting names, what I had for dinner, etc. My ADHD has become more pronounced, spelling was never my strong point and is how horrendous not to mention my typing. It has started affecting my professional life. My partner has even made a comment from time to time. I have spoken to my infectious disease doc of 15 yrs and he thinks its normal aging. I'd like to see a neurologist... Do you think this is the direction I should go?

Response from Dr. Fawcett

Thanks for writing. You have captured a concern that many of us wonder about as we age with HIV. It is difficult to discern the causes of such symptoms. It could be normal aging, the virus, or even the medications. A significant portion of persons living with HIV over the long term have what's called minor neurocognitive impairment. This can include the symptoms you describe, as well as handwriting, balance, gait, etc..

Unfortunately it's difficult to determine even with neurological tests. Since you are relatively young and experiencing such symptoms it might be worthwhile to get some neuropsychological testing. This is rather involved (usually several days) and expensive, but it will give you a baseline for future evaluation. I would recommend starting with a neurologist and see what he/she recommends at that point.

Best,

David



Previous
Can anyone answer my question?
Next
Anxiety and meth

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement